Ibuprofen: Is it safe?

Most of us look at over the counter drugs such as Aspirin, Advil, or Tylenol and a host of others as relatively harmless drugs and most of our homes are equipped with such pain killers. We use them for a host of things including headaches and muscle pain etc. But can these painkillers actually do harm? The simple answer is yes, after all, they are still drugs.

Like most other people, I felt that these drugs were relatively safe...until recently. I received a phone call from my wife Sheila's doctor about a month ago. He had done some blood tests on her as well as a stool sample. What he found was somewhat alarming. She obviously had something bad happening to her as her hemoglobin was down by 30 points, which is significant and there was blood in her stool.

Of course my first thought was the c word (cancer) and I thought "oh of course, this would be just the kick in the teeth she would get after fighting so hard against Huntington's Disease", but her doctor had another idea.

He told me that after looking through her records from when she was in the hospital going up until the present time, she was being given Advil, almost daily. I'm not sure why this was happening but she often complained of headache and I also knew they would give her Advil for pain while in hospital for her bedsores that are now gone.

So he removed Advil from her care plan thinking that Advil may have started a stomach bleed or ulcer, and after about a month her hemoglobin was back to normal. This was of great concern to me since she also had a feeding tube. He then gave me three options: 1. Use a scope and find out if there was anything else to worry about and treat. 2. Leave it alone and keep watch of her hemoglobin levels with occasional blood tests, if the numbers go down again we use a scope. Or 3. Do nothing. I chose option 2.

After having this experience, I decided that I should look around and see what articles were out there that may have warnings concerning ibuprofen.

What I found was quite alarming. When used as directed, and for short term use, these drugs are safe, however, according to Time, long term use of these drugs can lead to internal bleeding, ulcers, holes in the stomach, kidney damage, heart failure risk and now studies have shown that long term use can even lead to hearing loss.

Many people in the HD community use these drugs on a regular basis and some of these folks may also have a feeding tube. Now, I could not find anything that pertained to feeding tubes, but it seems like common sense that if you have a peg through your stomach, that taking Advil on a regular basis could cause some complications.

The point of this article is simply that we all need to look at what we are taking or giving our loved ones in regards to pain killers, along with how much and how often, and to use caution. It may also be prudent to share that information with your doctor.

72 views1 comment

 501(c)(3) charity

This publication is supported by a generous educational grant from Teva Pharmaceuticals.

United States I Canada I UK I Mexico I Germany 

Contact

Phone: (407) 720-9071

©2017-2018  "WeHaveAFace Global Times"  WeHaveAFace.org